Author(s): Kharazmi M, Sjqvist K, Warfvinge G
Abstract Share this page
Abstract PURPOSE: To review the published data on a hitherto not widely known adverse effect of alendronate manifesting as mucosal ulcers in the oral cavity. MATERIALS AND METHODS: The electronic database PubMed was searched for reports of this adverse effect. Publications published up to August 2010 were included. This electronic search was combined with a manual search of the reference lists of the selected publications. RESULTS: A total of 47 publications were retrieved from the electronic and manual searches. Of these, 12 were selected for the review. Mostly, the ulcers were preceded by misuse of alendronate, but they also appeared after correct administration. The appearance of the ulcers varied from a few days to several months after the start of alendronate use. Effective treatment was withdrawal of the drug or revision of the dosing and administration instructions. CONCLUSIONS: Alendronate can cause mucosal ulcerations in the oral cavity, affecting patients with intense pain and causing severe morbidity. Successful treatment of this oral pathosis is achieved by aborting the use of alendronate. This adverse effect of alendronate is a rare entity in published reports but careful monitoring of patients at risk is recommended. Copyright © 2012 American Association of Oral and Maxillofacial Surgeons. Published by Elsevier Inc. All rights reserved.
This article was published in J Oral Maxillofac Surg
and referenced in Journal of Biomedical Engineering and Medical Devices